I was diagnosed in April with General Anxiety Disorder, Social Phobia, and mild Agoraphobia. Since then I have been on 100 mgs of Zoloft and Klonopin. My concern is the Klonopin. My doctor has increasingly raised my dosage, and now I take 1 mg twice a day and 2mgs at night, total of four a day. Is this too much? After all this time am I addicted to it? Should I just stop taking it, or do I need to taper off? Any advice you have is appreciated.
- Dr. Dombeck responds to questions about psychotherapy and mental health problems, from the perspective of his training in clinical psychology.
- Dr. Dombeck intends his responses to provide general educational information to the readership of this website; answers should not be understood to be specific advice intended for any particular individual(s).
- Questions submitted to this column are not guaranteed to receive responses.
- No correspondence takes place.
- No ongoing relationship of any sort (including but not limited to any form of professional relationship) is implied or offered by Dr. Dombeck to people submitting questions.
- Dr. Dombeck, Mental Help Net and CenterSite, LLC make no warranties, express or implied, about the information presented in this column. Dr. Dombeck and Mental Help Net disclaim any and all merchantability or warranty of fitness for a particular purpose or liability in connection with the use or misuse of this service.
- Always consult with your psychotherapist, physician, or psychiatrist first before changing any aspect of your treatment regimen. Do not stop your medication or change the dose of your medication without first consulting with your physician.
You will know you are ‘addicted’ to the Klonopin if you can’t come off of it without craving more of it. If you need increasing dosages of Klonopin to get the same effect that you used to get with smaller dosages then you may have developed a tolerance to this medication (which is part of what is called addiction). Many physicians are not particularly careful in prescribing Klonopin and its cousins (Valium, Xanax, Ativan, etc.) and do end up addicting their patients to these substances. If you are concerned about yourself being addicted, go to your doctor and discuss your concern. Ask about alternatives to Klonopin that are less addictive (Buspar for instance), or ask whether the medication is itself necessary at all.
p> Important: it is advisable to get a doctor’s help in coming off of Klonopin. You want to come off of it slowly in gradually decreasing doses. This will minimize your discomfort and danger. Coming off of it cold-turkey can be harmful in some cases.
p> You may not know that there are several EXCELLENT psychological therapies designed specifically for the treatment of agoraphobia and social phobia. The best studied and efficacious programs for these disorders were developed by David Barlow, Ph.D. (agoraphobia) and Richard Heimberg, Ph.D (social phobia). These programs are available in manual form through The Psychological Corporation’s TherapyWorks program. Make an appointment with a Clinical Psychologist with a Cognitive Behavioral approach to treatment. Ask him or her to help you with these problems. If you wish – your psychologist can order these manuals and give you the client workbook portion. This way you will know you are getting the best stuff available (but be aware that the principles in these manuals are well known and it is not necessary to work from the manuals to get a good result). You can realistically expect that if you work through these programs with a competent therapist, that you will have substantial non-medication-derived relief from your anxiety problems. This might be a good way for you to go. Good Luck